My Dr will taper me off for 5 days by sprinkling contents of capsule w/yovurt and other soft food or fruit until I completely stop cymbalta. Then it will be prozac for anxiety, depression, cod. Should I expect an easy transition? Will appreciate response
5 days is a short period of time to be tapering off of 60mgs of Cymbalta. You will most likely experience some withdrawal effects such as diarrhea, headache and something called "brain zaps". None of this is dangerous, just uncomfortable. Once you start the prozac it is going to take sometime for it to start working so be patient. It is a slightly different type antidepressant from Cymbalta so it may or may not work as well. Once you begin the Prozac be prepared for some minor start up side effects, headache, diarrhea and your anxiety may get a little worse before it gets better.
Not that you asked for info into what happens in your brain and the differences between medications, but I thought you might find this interesting...
There are chemicals that nerves in the brain use to send messages to one another, and these "messengers" are called neurotransmitters ("neuro" = neural/the brain; "transmitter" = transmission/movement), and they are released by one nerve, and then taken up by other nerves when they function properly. Neurotransmitters that are NOT taken up by other nerves are instead taken up by the same nerves that released them, and this is an undesirable process called "reuptake". There are three chemical neurotransmitters in the brain. They are: Serotonin, Norepinephrine, and Dopamine.
SSRI is an acronym for Selective Serotonin Reuptake Inhibitor, and the antidepressants in this class work by "inhibiting" (stopping) the reuptake of the neurotransmitter chemical Serotonin, allowing MORE Serotonin to be available to be taken up by other nerves - a desirable effect. In short, people who "aren't getting enough Serotonin" get more by taking an SSRI. Prozac is an SSRI. Cymbalta, however, is an SNRI. So you have the other neurotransmitter chemical Norepinephrine (the "N") Reuptake Inhibitor there, instead. And that's the only reason why it might be a little different for you - you are going to be targeting a completely different Neurotransmitter than you have been.
When I transitioned from Cymbalta to another antidepressant, the other one was Wellbutrin. In my personal history, no SSRI ever worked, so Serotonin didn't seem to play a factor, not in MY brain, as an individual. Yet Cymbalta did help me make some progress, and it was the Norepinephrine. Wellbutrin is an aminoketone, and it is believed to balance the levels of the neurotransmitters Norepinephrine and Dopamine (the third one) in the brain. That one did the trick, and I was a different person - Norepinephrine and Dopamine were the keys to my depression. I only ever thought that Serotonin was the key to depression, and it wasn't until I put myself through getting a degree in Psychology so I could figure out "what was wrong with me" that I learned about what really goes on in the brain, and asked for drugs that work on neurotransmitters other than Serotonin. Thank goodness something finally worked. I bring it up because there are a lot of people suffering, and not realizing that there are three Neurotransmitters that can affect depression, not only one.
When going through drug switches, cross-tapering is the best technique to ensure that a patient does not experience drug withdrawal, while also minimizing drug-to-drug interactions. The dose of the current antidepressant is gradually reduced (as you said, opening the casing and reducing the grains), while the dose of the new antidepressant is gradually increased to a therapeutic range over the same time period. The guideline for switching from an SNRI to an SSRI is an imperfect science, and different medical journals say different things. One will tell you to switch directly or cross-taper. Another will tell you to completely cease the SNRI over 4 days, wait 5 days, then start the SSRI. Your MD has to decide what is right for you. Be sure to give the new medication time to build up in your system and allow it to get to a therapeutic level before you decide whether it is/isn't managing your depression (UNLESS you feel suicidal! Get help immediately!) One thing that's nice about Prozac is that it has a long half-life (the point at which it reaches 50% plasma levels in your blood stream).
Stopping an SNRI can cause withdrawal symptoms, and this is called Discontinuation Syndrome. These symptoms include feeling like you have the flu, dizziness (or the 'zaps' like what was mentioned before), having urgency to urinate, and diarrhea. This is unpleasant, but unfortunately, fairly normal for most of us. It sucks. I will tell you, though... when I stopped Cymbalta, I had absolutely no issues at all. It might be because I switched from an S*N*RI to an antidepressant that works on Norepinephrine and Dopamine, so there was no loss of Norepinephrine - or it could just be because stopping Cymbalta was simply "easy" for me, and will be for you, too.
Also, Cymbalta is prescribed to treat chronic muscle or joint pain, nerve damage pain, fibromyalgia, etc. - so if you are a patient with those conditions, if you start to feel an increase in body pain, this may be the reason why.
By the way, I gained 60 pounds while on Cymbalta (~5 years), and I kept telling my MD "I'm telling you, it's the Cymbalta", and he kept saying "It's not, it's a weight-neutral drug." Well, as soon as I got off it, I lost 68 pounds over 7 months.
Just try to go into the transition with a positive attitude, not expecting anything but good changes, and roll with the punches only IF they come along. My transition was a complete non-event. I hope it will be for you, to. Good luck! :)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 29 Dec 2009 • 2 answers
Posted 24 Nov 2014 • 4 answers
Posted 10 Feb 2018 • 1 answer
Posted 13 Feb 2018 • 1 answer
I have been taking 60mg of Cymbalta once a day for over 10 yrs. For the past week I have been having
Posted 4 May 2018 • 3 answers